Doctors Lounge - Pulmonology AnswersBack to Pulmonology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/19/2017.
Forum Name: Miscellaneous Chest Diseases
Question: Can your lungs cause you chronic pain?
|angelforever34 - Mon Oct 09, 2006 8:30 am||
I've smoked for 19 years, at 2 pks a day now. Last x-ray on my lungs showed nothing more than mild scarring. Is this something that can get worse with time? I hurt in my lower ribcage toward the front, side, & back on both sides, at it's worst when I wake up in the mornings.. it feels like muscle spasms at times.. And I also have breathing problems in my sleep. For some reason, my CPAP is very ineffective with me (It's not helping me feel better after several months of using it). Could such breathing problems along with low CO2 levels in your blood affect your lungs in any way? Also, could my lungs be causing such pain or would it be more likely a muscular/skeletal problem?
|Theresa Jones, RN - Wed Oct 11, 2006 6:48 am||
Scarring of the lungs may worsen over time causing chronic lung problems, ie., chronic obstructive pulmonary disease, emphysema, etc. Scarring reduces the expansion ability of the lungs and causes them to be more fibrotic. If your CPAP has provided you with minimal relief, have the settings on the machine checked as it may be incorrect. Injury to the bone and cartilage may cause significant pain. One condition, for example, costrochondritis is due to cartilage/bone irritation and inflammation along the chest wall. Treatment for this particular condition is typically with NSAID's, application of heat or cold to the affected area, etc. This condition is diagnosed after other causes are ruled out.
Theresa Jones, RN
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.